Wyoming, 2021

Damaging Wind in Wyoming, June 8, 2021

June 8, 2021 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over southern Campbell County, producing wind gusts near 70 mph north of Wright.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over southern Campbell County, producing wind gusts near 70 mph north of Wright.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 8, 4:07 PM MST, 51 minutes earlier.

Area forecast discussion, Jun 8, 4:07 PM MST, 51 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
507 PM MDT Tue Jun 8 2021

.DISCUSSION...(This Evening Through Tuesday)
Issued at 335 PM MDT Tue Jun 8 2021

Current surface analysis shows low pressure over far southeast
MT, with warm front extending east-northeast through southern ND
and a cool front to the southwest of the low across northern and
western WY. A dryline has developed to the south of the low across
northeast WY, across eastern Campbell County. Upper level
analysis shows ridge over the MS river valley, with southwest flow
from the Four Corners region to the Northern Plains. Skies are
sunny to partly cloudy at this time with temps in the upper 80s to
mid 90s across the plains, 80s over the Black Hills. A strong
storm has developed in the Philip area in the last hour or so.
Otherwise, regional radars show a cluster of slow moving strong
storms over south central ND that are back building slowly into
far northwest and north central SD near the warm front. with not
much anywhere else at this point. A line of cumulus is starting to
develop along the dryline in northeast WY. Winds are breezy from
the south to southeast across a good portion of the area.
Dewpoints range from the mid to upper 60s toward central SD to the
20s and lower 30s over Campbell County behind the dryline.

A more active pattern can be expected through Thursday, especially
late today/evening and later on Thursday, as disturbances move
through persistent southwest flow across the region. For late today
into tonight, a weak disturbance is noted on water vapor imagery
across southern into central WY, moving north-northeast. South-
southeast winds continue to bring increasing moisture, with MUCAPE
values ranging from 1000 j/kg near the dryline to around 3000 j/kg
across central SD. Steep lapse rates and weakening CIN are noted as
well. Shear is still rather weak across much of the area, but
becomes more favorable over far northwest SD in closer vicinity to
the surface low and warm front. Isolated strong storms will continue
to be possible across most of the area through late afternoon, but
the main action will likely develop along the dryline in northeast
WY very late this afternoon and track east into SD this evening.
Exact timing is still uncertain at this point. Large hail and strong
winds could be dual threats early on, but winds should be the main
concern as the storms move east during the evening. The main areas
of concern will be from far northeast WY into far western SD. Threat
should lessen some further east toward central SD, especially if the
storms are slower to develop. Tornado threat should remain mostly
north of the forecast area, across northeastern MT and western ND.
Activity will move east and eventually taper off overnight.

Wednesday looks to be a mainly dry day across the area as the
frontal boundary settles over the area early and then drifts back to
the north and west. The ridge rebuilds over the region, with upper
level forcing lacking and a stronger cap developing. The best chance
for a storm or two later in the day will be across south central SD
as a weak disturbance crosses the central Plains. Highs will be in
the 90s to near 100 on the plains, 80s and lower 90s over the Black
Hills. Temperatures will be similar on Thursday.

Later Thursday afternoon into the evening looks rather active, with
a similar setup at the surface as today. Low pressure over southeast
MT with a warm front likely stretching into southern ND and a cold
front just to the west of the area. The difference will be a much
stronger shortwave moving across the Northern Rockies into the
Northern Plains later in the day and evening. Dryline will develop
again across northeast WY, possibly reaching near the Black Hills
late in the day. Plenty of instability will build ahead of the front
during the afternoon and shear looks to be more favorable for at
least isolated supercells to develop. As the front eventually gets
pushed through the area by the shortwave during the late day and
evening, a line of storms looks likely to develop, especially over
western into central SD. Strong winds and some large hail will be
the main threats.

A brief cooldown to near average temperatures can be expected for
Friday, but hot conditions will return over the weekend, especially
Sunday and into next week. Chances for storms look rather minimal
through the extended forecast period as ridge gradually builds over
the Rockies and high Plains. Some isolated activity could develop
toward early next week if weak disturbances can move through the
ridge, but will keep forecast dry for now.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening)
Issued At 505 PM MDT Tue Jun 8 2021

Ongoing thunderstorms over parts of northwestern SD will pose a
severe threat until early this evening. Elsewhere, thunderstorms
are expected to develop by early evening over northeastern WY, and
then move through the forecast area this evening into the
overnight hours. Strong winds and moderate hail may be possible
with ongoing storms, otherwise VFR conditions are expected through
the TAF period.

&&

.FIRE WEATHER...
Issued At 335 PM MDT Tue Jun 8 2021

Dry conditions across much of the northeast WY plains over the
last few weeks has dried out fuels sufficiently in many areas,
especially over Campbell County. Breezy south-southwest winds are
in place behind a developing dry line over eastern Campbell
County, bringing very dry air to the west of it. RH has dropped to
8 to 15 percent in much of Campbell County. Red flag or near red
flag conditions will persist into early evening.

Low humidities can be expected again on Wednesday across much of
northeast WY, as low as 10 to 15 percent, but winds look lighter
than today, mostly 10 to 15 mph with some higher gusts in the
afternoon. Thursday looks like a similar setup to today for at least
western portions of northeastern WY: very dry air and breezy south-
southwest winds, along with hot temperatures. At this point,
headlines are looking like they will be needed again across parts of
the northeast WY plains.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...Red Flag Warning until 8 PM MDT this evening for WYZ314-315.

&&

DISCUSSION...26
AVIATION...Bunkers
FIRE WEATHER...26
Hazardous weather outlook, Jun 8, 4:49 AM MST, 12 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
549 AM MDT Tue Jun 8 2021

SDZ001-002-012-013-024>031-041-042-072>074-WYZ056>058-071-091300-
Harding-Perkins-Butte-Northern Meade Co Plains-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
549 AM MDT Tue Jun 8 2021

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

A line of storms is expected to develop late this afternoon over
Northeastern Wyoming and the Black Hills and push through the
Western South Dakota this evening. Some of these storms may be
severe with large hail and damaging wind.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a slight chance for thunderstorms on Wednesday, severe
storms are not expected.

Scattered severe storms are likely Thursday afternoon and evening
over the northern High Plains. Northwestern and Central South
Dakota has an enhanced risk of severe storms with the rest of the
area in a slight risk. Damaging wind and hail are most likely, but
there is also a chance of a tornado.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ014-032-043-044-046-047-049-091300-
Ziebach-Haakon-Jackson-Bennett-Mellette-Todd-Tripp-
549 AM MDT Tue Jun 8 2021 /649 AM CDT Tue Jun 8 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

A line of storms is expected to develop late this afternoon over
Northeastern Wyoming and the Black Hills and push through the
Western South Dakota this evening. A strong storm or two is
possible later this evening. The main threat will be damaging
winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a slight chance for thunderstorms on Wednesday, severe
storms are not expected.

Scattered severe storms are likely Thursday afternoon and evening
over the northern High Plains. Northwestern and Central South
Dakota has an enhanced risk of severe storms with the rest of the
area in a slight risk. Damaging wind and hail are most likely, but
there is also a chance of a tornado.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054-055-091300-
Northern Campbell-Southern Campbell-
549 AM MDT Tue Jun 8 2021

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

A line of storms is expected to develop late this afternoon over
Northeastern Wyoming. A storm or two may be severe with large
hail and damaging wind.

Hot, dry, and breezy conditions will develop across Campbell
County this afternoon. Several data sources indicate grasses are
drying out, so critical fire weather conditions are expected. For
more information see the latest Red Flag Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered severe storms are likely Thursday afternoon and evening
over the northern High Plains. Damaging wind and hail are most
likely, but there is also a chance of a tornado. Additionally, hot
and breezy conditions are expected in the afternoon, which may
lead to critical fire weather conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jun 8, 3:59 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
459 PM MDT TUE JUN 08 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND GST     3 ESE LEMMON            45.92N 102.11W
06/08/2021  M56 MPH          PERKINS            SD   MESONET

0408 PM     TSTM WND GST     7 S SHADEHILL           45.67N 102.17W
06/08/2021  M54 MPH          PERKINS            SD   MESONET

0440 PM     TSTM WND GST     4 N LUDLOW              45.88N 103.38W
06/08/2021  M51 MPH          HARDING            SD   MESONET

&&

BUNKERS
Local storm report, Jun 8, 4:08 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
508 PM MDT TUE JUN 08 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             MEADOW                  45.53N 102.22W
06/08/2021  E1.50 INCH       PERKINS            SD   PUBLIC

            AT LEAST PING PONG BALL AT LARGEST. HAIL FOR 30
            MINUTES, JUST ENDED.

&&

EAGAN
Local storm report, Jun 8, 4:13 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
513 PM MDT TUE JUN 08 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     7 SSE MEADOW            45.44N 102.17W
06/08/2021  M59 MPH          PERKINS            SD   MESONET

&&

EAGAN
Local storm report, Jun 8, 4:40 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
540 PM MDT TUE JUN 08 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TSTM WND GST     7 S SHADEHILL           45.67N 102.17W
06/08/2021  M63 MPH          PERKINS            SD   MESONET

&&

DYE
Local storm report, Jun 8, 4:49 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
549 PM MDT TUE JUN 08 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     NON-TSTM WND GST 1 N BUFFALO             45.60N 103.55W
06/08/2021  M63 MPH          HARDING            SD   ASOS

            WIND PRODUCED BY OUTFLOW AT LEAST 40 MILES WEST OF
            THUNDERSTORMS.

&&

BUNKERS
Local storm report, Jun 8, 4:53 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
553 PM MDT TUE JUN 08 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     TSTM WND GST     3 W LEMMON              45.93N 102.22W
06/08/2021  M55 MPH          PERKINS            SD   MESONET

&&

BUNKERS

The radar

The Rapid City radar (KUDX), 210 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
June 8, 4:58 PM MST to 5:18 PM MST
Where
Campbell County, 12.68 mi NNE of Wright
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
43.930, -105.440

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955865.